Alert archive / Iowa / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 87, NWS Sioux Falls, SD

June 23, 1998Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 23, 1998, 8:18 PM CDT for Buena Vista County, Iowa. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 23, 1998, 8:18 PM CDT (01:18 UTC)
Expired
Jun 23, 1998, 8:50 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 01:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.3 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 901 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 212 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
901 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
212 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
1.4
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 240120 RRA
SVRFSD
IAC021-240150-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
818 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWESTERN IOWA

* UNTIL 850 PM CDT

* AT 816 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 58 MILES EAST OF SIOUX CITY  OR 3 MILES
  SOUTHWEST OF LAKESIDE MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LAKESIDE                 AROUND 825 PM CDT
  STORM LAKE               AROUND 825 PM CDT
  SULPHUR SPRINGS          AROUND 830 PM CDT
  TRUESDALE                AROUND 835 PM CDT


SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.  FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
&
QUARTER SIZE HAIL WAS REPORTED 5 MILES WEST OF ALTA AT 815.

MG

&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 8:20 PM CDT, 23 hours 58 minutes earlier.

Area forecast discussion, Jun 22, 8:20 PM CDT, 23 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
820 PM CDT MON JUN 22 1998

TSRA IN ERN WY/WRN NE/WRN SD CONT TO DVLP AND ARE STARTING TO SHOW SOME
SLIGHT EWD MVMT. 21Z RUC CONTS TO HINT AT THESE STORMS MOVG EWD OVRNGT.
WRN FSD CWA SHUD SEE PRECIPITATION ENTERING AROUND 03-05Z...SPREADING
EWD TO FSD AREA AROUND 08-09Z. PREV FCST HAS THIS WELL IN HAND. FIRST PD
MINS ALSO LOOK ON TRACK. NO UPDTS PLANNED ATTM.

.FSD...NONE
GILLISPIE

In the hours before

Local storm report, Jun 23, 7:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA
Local storm report, Jun 23, 7:56 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SOUTH DAKOTA
756 PM CDT TUE JUN 23 1998

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1 W EMERSON               NE   1 INCH HAIL
06/23/98   DIXON

0748 PM    EMERSON                   NE   1.75 INCH HAIL
06/23/98   DAKOTA

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:19 PM CDTTornado WarningFSDWoodbury31 min
Jun 23, 7:50 PM CDTTornado WarningFSDWoodbury35 min
Jun 23, 8:16 PM CDTTornado WarningFSDWoodbury34 min
Jun 23, 8:23 PM CDTTornado WarningFSDPlymouth32 min
Jun 23, 8:39 PM CDTTornado WarningFSDSioux31 min
Jun 23, 8:51 PM CDTSevere Thunderstorm WarningFSDWoodbury34 min
Jun 23, 9:20 PM CDTSevere Thunderstorm WarningFSDBuena Vista50 min
Jun 23, 9:55 PM CDTFlash Flood WarningFSDWoodbury3 hr
Jun 24, 1:35 AM CDTFlash Flood WarningFSDWoodbury5 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.